Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Sacramento, CA

May 4, 2016Glenn County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 4, 2016, 5:49 PM PDT for Glenn County, Tehama County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2016, 5:49 PM PDT (00:49 UTC)
Expired
May 4, 2016, 6:31 PM PDT
In force
42 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Glenn County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 94 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS56 KSTO 050049
SVRSTO
CAC021-103-050145-
/O.NEW.KSTO.SV.W.0005.160505T0049Z-160505T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
549 PM PDT WED MAY 4 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GLENN COUNTY IN CENTRAL CALIFORNIA...
  SOUTHWESTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 645 PM PDT

* AT 547 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  CHROME...OR NEAR ALDER SPRINGS...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALDER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3968 12255 3964 12273 3999 12288 4000 12259
TIME...MOT...LOC 0047Z 186DEG 30KT 3972 12264 

$$
2 follow-up statements
042 
WWUS56 KSTO 050104
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
604 PM PDT WED MAY 4 2016

CAC021-103-050145-
/O.CON.KSTO.SV.W.0005.000000T0000Z-160505T0145Z/
GLENN CA-TEHAMA CA-
604 PM PDT WED MAY 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR NORTHWESTERN GLENN AND SOUTHWESTERN TEHAMA COUNTIES...

AT 603 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PASKENTA...
OR 15 MILES NORTH OF ALDER SPRINGS...MOVING NORTH AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN GLENN AND SOUTHWESTERN TEHAMA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3979 12256 3978 12271 3999 12275 4000 12259
TIME...MOT...LOC 0103Z 186DEG 30KT 3986 12262 

$$
171 
WWUS56 KSTO 050131
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
631 PM PDT WED MAY 4 2016

CAC021-103-050140-
/O.CAN.KSTO.SV.W.0005.000000T0000Z-160505T0145Z/
GLENN CA-TEHAMA CA-
631 PM PDT WED MAY 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLENN AND
SOUTHWESTERN TEHAMA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3979 12256 3978 12271 3999 12275 4000 12259
TIME...MOT...LOC 0130Z 186DEG 30KT 4009 12259 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:04 PM PDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 4, 2:04 PM PDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
204 PM PDT WED MAY 4 2016

.Synopsis...

An upper level disturbance will continue to bring chances for
showers and thunderstorms this afternoon, mainly for the foothills
and the Sierra.  Chances for showers and thunderstorms should
increase in coverage across Northern California on tonight through
Thursday. The storm system will linger through the weekend, which
will cause more chances for showers and storms.

.Short Term Discussion (Today through Saturday Night)...

Water vapor analysis and upper level model guidance indicated the
trough of low pressure moving across the eastern Pacific just to the
west of the California coastline.  An increased amount of moisture
was streaming through California, which was bringing overcast skies,
showers, and isolated thunderstorms to portions of NorCal.

High resolution short term model output shows chances for
thunderstorms (mainly over the foothills and the Sierras) this
evening through Thursday afternoon.  Storms that may develop could
bring brief heavy downpours and small hail.  As the upper level
trough pushes eastward Friday night, showers and storms could linger
over the forecast area as moisture and instability continue to be
present through the weekend.  Small hail and brief heavy downpours
are possible in stronger developing storms.  High temperatures will
remain cooler in the low to mid 70s in the valley, 60s in the
foothills, and in the upper 40s to low 50s at higher elevations
through Saturday.

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Warmer and drier weather pattern will be developing over Norcal
during the EFP. Lingering cyclonic flow from closed 5H low over
the 4-Corners will keep unsettled wx over Norcal on Sun...especially
over the Sierra...followed by high pressure building into Norcal for
the rest of the extended forecast period.

At times...the models indicate some instability or light precip
developing over a small portion of the Nrn portion of our CWA
spilling over or developing within the amplifying ridge. This activity
should be diurnal in nature as a result of differential heating and
topographic forcing...and will continue the low PoPs over the higher
mtns for now. Some large-scale ascent is possible as a trof...
moving through the Pac NW and Nrn Rockys...brushes Norcal early
next week especially if the ECMWF verifies.

Temps will gradually warm through the period. Maxes will start out
just a little below normal (up to 5 degrees or so most areas) on Sun
before warming to 5-10 degrees above normal on Tue/Wed. Forecast
highs mostly in the 70s in the Central Vly on Sun warm into the
80s for the rest of the period.    JHM
&&

.AVIATION...

Sly flow alf with upr low off the CA cst. VFR conds ovr Intr NorCal
nxt 24 hrs exc isold MVFR poss in shwrs or tstms...mnly ovr fthls
and mtns. Sfc wnds genly blo 15 kts exc gsty nr tstms.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, May 4, 2:44 PM PDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
244 PM PDT WED MAY 4 2016

CAZ013-014-066-068-042230-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-
244 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHASTA COUNTY UNTIL 330
PM PDT...

AT 239 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MANZANITA LAKE...MOVING NORTH AT 25 TO 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH BRIEF DOWNPOURS AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
MONTGOMERY CREEK...BURNEY...BIG BEND AND ROUND MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4057 12133 4047 12180 4117 12210 4117 12160
TIME...MOT...LOC 2139Z 157DEG 22KT 4062 12162

JHM
Special weather statement, May 4, 3:05 PM PDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
305 PM PDT WED MAY 4 2016

CAZ015-016-063-042300-
CENTRAL SACRAMENTO VALLEY CA-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
NORTHERN SACRAMENTO VALLEY CA-
305 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...
SOUTHWESTERN SHASTA...WESTERN GLENN...NORTHWESTERN LAKE AND WESTERN
TEHAMA COUNTIES UNTIL 400 PM PDT...

AT 301 PM PDT...A CLUSTER OF THUNDERSTORMS WAS DEVELOPING OVER THE COASTAL
RANGE FROM LAKE COUNTY INTO TEHAMA COUNTIES. THE STRONGEST STORMS WERE NEAR
ALDER SPRINGS. THE STORMS WILL BE MOVING NORTH AT 25 TO 30 MPH WITH
ADDITIONAL STORMS POSSIBLY DEVELOPING AS WELL THROUGH 4 PM.

HALF INCH TO PENNY SIZED HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS CLUSTER OF STORMS ALONG WITH DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
YOLLA BOLLY DISTRICT RANGER STATION...ALDER SPRINGS...ELK CREEK...SADDLE CAMP...
BEEGUM...PLATINA...STONEY GORGE RESERVOIR...CHROME AND GRAVELLY VALLEY
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4056 12275 3945 12247 3932 12302 3950 12305
      3953 12290 3971 12290 3975 12294 3984 12296
      3994 12291 4008 12297 4024 12298 4027 12306
      4033 12307
TIME...MOT...LOC 2201Z 157DEG 21KT 3959 12279

JHM
Special weather statement, May 4, 4:10 PM PDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
410 PM PDT WED MAY 4 2016

CAZ013-063-050000-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-
410 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHASTA AND
NORTHWESTERN TEHAMA COUNTIES UNTIL 500 PM PDT...

AT 409 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEEGUM...OR 11 MILES EAST OF YOLLA BOLLY DISTRICT RS...MOVING NORTH AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SHASTA
AND NORTHWESTERN TEHAMA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4051 12283 4051 12280 4053 12278 4054 12279
      4056 12276 4058 12272 4058 12270 4061 12269
      4023 12271 4027 12284 4050 12285
TIME...MOT...LOC 2309Z 182DEG 24KT 4035 12275
Special weather statement, May 4, 4:28 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
428 PM PDT WED MAY 4 2016

CAZ063-064-050030-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
428 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...WESTERN
GLENN...NORTHEASTERN LAKE AND SOUTHWESTERN TEHAMA COUNTIES UNTIL 530
PM PDT...

AT 424 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HOUGH SPRINGS TO NORTHWEST OF ALDER
SPRINGS. MOVEMENT WAS NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALDER SPRINGS...EAST PARK RESERVOIR...FOUTS SPRINGS...HOUGH SPRINGS...
LODOGA AND STONEYFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4021 12297 3930 12243 3910 12262 3953 12294
      3954 12289 3971 12290 3975 12294 3979 12293
      3984 12296 3991 12294 3994 12291 4002 12296
      4006 12295 4008 12297
TIME...MOT...LOC 2324Z 192DEG 38KT 3982 12295 3920 12258
Special weather statement, May 4, 5:33 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
533 PM PDT WED MAY 4 2016

CAZ063-050130-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
533 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...WESTERN
GLENN...NORTH CENTRAL LAKE AND SOUTHWESTERN TEHAMA COUNTIES UNTIL 630
PM PDT...

AT 531 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES WEST OF PASKENTA TO FOUTS SPRINGS.
MOVEMENT WAS NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALDER SPRINGS...EAST PARK RESERVOIR...FOUTS SPRINGS...STONEYFORD AND
SADDLE CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4022 12282 3935 12251 3927 12274 3987 12296
      3991 12294 3994 12291 4002 12296 4006 12295
      4008 12297 4014 12297 4014 12299 4016 12299
TIME...MOT...LOC 0031Z 161DEG 20KT 3988 12284 3934 12266

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:33 PM PDTSpecial Weather StatementSTOGlenn57 min
May 4, 6:51 PM PDTSevere Thunderstorm WarningSTOColusa, Glenn24 min
May 4, 9:02 PM PDTSpecial Weather StatementSTOButte43 min
May 4, 9:49 PM PDTSpecial Weather StatementSTOButte41 min
May 4, 10:10 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama8 min
May 4, 10:12 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama33 min
May 5, 12:36 AM PDTSpecial Weather StatementSTOTehama39 min
May 5, 10:39 AM PDTSpecial Weather StatementSTOYolo36 min
May 5, 10:55 AM PDTSpecial Weather StatementSTOColusa50 min
May 5, 11:37 AM PDTSpecial Weather StatementSTOSutter38 min
May 5, 11:38 AM PDTSpecial Weather StatementSTOYolo22 min
May 5, 12:48 PM PDTSevere Thunderstorm WarningSTOSutter, Yuba42 min
May 5, 3:19 PM PDTSpecial Weather StatementSTOShasta56 min
May 5, 4:49 PM PDTSpecial Weather StatementSTOShasta56 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.